Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 180, NWS Seattle, WA

August 10, 2021

NWS Seattle, WA issued this small craft advisory at Aug 10, 2021, 2:22 PM PDT. It took effect at Aug 10, 2021, 8:00 PM PDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2021, 2:22 PM PDT (21:22 UTC)
In effect from
Aug 10, 2021, 8:00 PM PDT
Expired
Aug 12, 2021, 11:00 AM PDT
In force
39 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

597 
WHUS76 KSEW 102122
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
222 PM PDT Tue Aug 10 2021

PZZ170-173-176-110530-
/O.NEW.KSEW.SC.Y.0180.210811T0300Z-210811T1500Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
222 PM PDT Tue Aug 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
PDT WEDNESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...From 8 PM this evening to 8 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ133-110530-
/O.NEW.KSEW.SC.Y.0180.210811T0600Z-210811T1500Z/
Northern Inland Waters Including The San Juan Islands-
222 PM PDT Tue Aug 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
PDT WEDNESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...From 11 PM this evening to 8 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
7 follow-up statements
033 
WHUS76 KSEW 110311
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
811 PM PDT Tue Aug 10 2021

PZZ133-110415-
/O.CAN.KSEW.SC.Y.0180.210811T0600Z-210811T1500Z/
Northern Inland Waters Including The San Juan Islands-
811 PM PDT Tue Aug 10 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have eased. 

$$

PZZ170-173-176-111115-
/O.EXT.KSEW.SC.Y.0180.000000T0000Z-210812T0900Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
811 PM PDT Tue Aug 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT THURSDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...Until 2 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
990 
WHUS76 KSEW 110947
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
247 AM PDT Wed Aug 11 2021

PZZ170-173-176-111800-
/O.CON.KSEW.SC.Y.0180.000000T0000Z-210812T0900Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
247 AM PDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...Until 2 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
539 
WHUS76 KSEW 111629
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
929 AM PDT Wed Aug 11 2021

PZZ170-173-176-120030-
/O.CON.KSEW.SC.Y.0180.000000T0000Z-210812T0900Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
929 AM PDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...Until 2 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
258 
WHUS76 KSEW 112337
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
437 PM PDT Wed Aug 11 2021

PZZ170-173-176-120745-
/O.EXT.KSEW.SC.Y.0180.000000T0000Z-210812T1800Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
437 PM PDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THURSDAY...

* WHAT...North winds 15 to 25 kt and seas 8 to 10 ft at 14 
  seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...Until 11 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
099 
WHUS76 KSEW 120327
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
827 PM PDT Wed Aug 11 2021

PZZ170-173-176-121130-
/O.CON.KSEW.SC.Y.0180.000000T0000Z-210812T1800Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
827 PM PDT Wed Aug 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
THURSDAY...

* WHAT...North winds 15 to 25 kt and seas 8 to 10 ft at 14 
  seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...Until 11 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
556 
WHUS76 KSEW 121047
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
347 AM PDT Thu Aug 12 2021

PZZ170-173-176-121800-
/O.CON.KSEW.SC.Y.0180.000000T0000Z-210812T1800Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
347 AM PDT Thu Aug 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...Seas 8 to 10 ft at 10 seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...Until 11 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
817 
WHUS76 KSEW 121543
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
843 AM PDT Thu Aug 12 2021

PZZ170-173-176-121800-
/O.CON.KSEW.SC.Y.0180.000000T0000Z-210812T1800Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
843 AM PDT Thu Aug 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...Seas 8 to 10 ft at 10 seconds.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Aug 10, 8:20 AM PDT, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 8:20 AM PDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
820 AM PDT Tue Aug 10 2021

.SYNOPSIS...A strong upper level ridge of high pressure will build
over western Washington through late this week. This will bring
warming temperatures across the region as a heat wave develops
with temperatures climbing well above normal. Record highs are
possible by Thursday and Friday. The ridge will weaken and drift
east late this week which will allow for low level winds to turn
onshore by the weekend and cool temperatures back to near normal
by Sunday as a trough of low pressure approaches from the west.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...
High clouds continuing to spill southward across the area this
morning per latest visible satellite imagery. Some low clouds and
fog present on the coastal areas as well, some reduced visibility
present in northern sound locations and islands.

Excessive heat watch remains in effect with further updates coming
later today. No significant changes this morning to forecast.
Today will warm above normal with many low-mid 80s present in the
interior and 70s on the coast.

Upper level ridge centered offshore will continue to drift
towards Western Washington today. Northwesterly flow aloft over
the area with high clouds moving through at times. While the cross
cascade surface gradient remains positive, KUIL-KBLI and KHQM-
KSEA near zero this morning. This will keep the stratus mostly
along the coast this morning. Temperatures aloft already warming
pretty quickly with the 850 mb temperature at KUIL increasing from
plus 11C at 12z Monday to plus 14C at 00z Tuesday. By late
afternoon today 850 mb temperatures in the plus 18 to 20C range.
Winds in the lower levels, 925 and 850 mb, remaining westerly or
northerly today. This combined with the lack of offshore flow at
the surface will keep highs in the 70s to mid 80s.

Upper level ridge continuing to build over the area tonight with
the center of the ridge moving over Western Washington Thursday.
Surface gradients remaining flat tonight through Wednesday night
before turning weakly offshore Thursday. Low level winds also
remaining northwest or northerly into Wednesday evening before
turning easterly Thursday. Temperatures aloft continue to warm
with 850 mb temperatures around plus 25C by Thursday afternoon.
Warming trend continuing Wednesday and Thursday with highs
Wednesday in the mid 70s to near 90 and Thursday in the mid 80s to
near 100. With the low level easterly winds even the coast will
see some highs in the 90s Thursday. Overnight lows tonight in the
mid 50s to lower 60s warming into the 60s for both Wednesday night
and Thursday night. Locations more exposed to easterly winds
Thursday night like the Cascade foothills and parts of the Seattle
metro area will only briefly drop into the upper 60s.
Johnson/Felton

.LONG TERM /FRIDAY THROUGH MONDAY/...Extended models in good
agreement Friday with the upper level ridge shifting off to the
east and the flow aloft becoming southerly. This change in the
flow aloft could result in some upper level smoke making its way
into Western Washington. It also brings up the possibility of
some convection over the Cascades. Models not indicating anything
right now but pattern recognition would say it is something to
keep in mind. Surface gradients going onshore during the day which
will cool down the coast significantly. The transition to onshore
flow will not be fast enough to cause much change in the highs
inland with another round of mid 80s to near 100.

Same story in the models for Saturday that has been the case for
the last few runs with the operational GFS shifting the upper
level ridge further east Saturday while the ECMWF shows little
movement of the upper level ridge. Even with the difference in the
operational runs the ensemble means on both models come to the
same solution for Saturday with 5-10 degrees of cooling for the
interior while the coast cools off significantly back into the 70s
with onshore flow. The more southerly flow aloft solution of the
ECMWF run leaves open the possibility of convection again over
the Cascades but the 00z run is not indicating anything popping
up.

Differing model solutions continue for Sunday but the end result
is the same with increasing onshore flow over Western Washington
with the upper level ridge moving well to the east. Expect 10
degrees or so of cooling for the highs Sunday versus Saturday for
the interior putting highs in the 70s and lower 80s with 60s along
the coast. Weak system riding by to the north Monday will
introduce a chance of showers to the northern portion of the area.
Highs will continue to cool with lower to mid 70s for the
interior and mid 60s along the coast. Low temperatures will still
be warm Friday night, another round of 60s. Increasing onshore
flow over the weekend will drop lows back into the 50s and lower
60s.

On the subject of smoke...in the lower levels the turn to offshore
flow Thursday could push some low level smoke into Western
Washington from Eastern Washington. If this does happen the
transition back to onshore flow over the weekend will push the
smoke out of the area. Higher up southerly flow aloft Friday into
Saturday could bring some elevated smoke to the area. Winds aloft
switch to westerly Sunday would push this smoke out of the area if
it does get here in the first place. Felton

&&

.AVIATION...North to northwesterly flow aloft will remain in place
over W WA throughout the day today as an upper level ridge nudges
into the region from the west. The atmosphere remains dry and
generally stable.

Generally VFR conditions with high cirrus will remain in place
throughout the day. The KCLM which is currently reporting LIFR
conditions is expected to clear out in the next hour or so.
Northerly winds for most terminals will remain relatively light
generally between 4-8 kts.

KSEA...Current conditions VFR and will likely remain so through the
TAF period. Winds will be generally north/northwesterly through the
period and persist at 4-8 kts.

18/Butwin

&&

.MARINE...Winds over the coastal waters look to flirt with SCA
speeds in the short term per model data however, surrounding offices
opting for lower speeds that fall just short. Will follow suit with
early morning forecast package. Onshore flow will persist across the
region through Wednesday before transitioning to offshore as a
thermal trough develops along the coast. Onshore flow will then
resume again late week, where stronger marine pushes look likely as
low pressure moves east of the Cascades.

Seas across the coastal waters will remain benign through the first
half of the week at around 4-6 feet before rising to 7-10 feet late
in the week. This will need to be monitored just in case SCA
criteria are met.

18/Butwin

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Excessive Heat Watch from Wednesday afternoon through Saturday
     evening for Bellevue and Vicinity-Bremerton and Vicinity-
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Cascades of Whatcom and Skagit Counties-
     East Puget Sound Lowlands-Everett and Vicinity-Hood Canal
     Area-Lower Chehalis Valley Area-Olympics-Seattle and
     Vicinity-Southwest Interior-Tacoma Area-Western Skagit
     County-Western Whatcom County.

PZ...None.
&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:44 PM PDTExcessive Heat WarningSEW4 days
Aug 10, 2:44 PM PDTHeat AdvisorySEW3 days

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.